Tuesday, February 12, 2008

Statins, Cognitive Effects, and Gender Bias

It's surfaced again: the effects of statins (specifically atorvastatin or Lipitor) on the cognitive functioning of the brain. Today's Wall Street Journal quotes Dr. Orli Etingin, vice president of New York Presbytarian Hospital who states "This drug makes women stupid." He goes on to say:
"I've seen this in maybe two dozen patients," Dr. Etingin said later, adding that they did better on other statins. "This is just observational, of course. We really need more studies, particularly on cognitive effects and women."
Now is this about the drug? Or is this about supporting research for women? Why would women be affected and not men? Are not our brains made of the same cholesterol-based myelin mush? Or is their a societal bias against men who must never become confused or depressed? Certainly, the relative benefits of statins for reducing acute coronary syndromes has been well-studied, but the challenge with measuring cognitive effects of these medications (or any other medication) are considerable and less conducive to increasing sales. So I would ask that before we bias these statements toward women, we also consider statins' effects on men, too.

Better yet, before panicking, we should consider that this cogitive effect might just be a side effect of the medicine, just like nausea, muscle aches, or any other side effect, and appears reversible if the drug is stopped. Doctors and patients alike should look at it this way and not generate undue anxiety over this news while carefully considering the risks of recurrent heart injury to cognitive decline. Only then with such a careful assessment can recommendations be made to the risks and benefits of these medications in an individual patient.

Well, I better warn my office staff today - no doubt we'll be hearing the phones ring like crazy...


Ref: More info at: www.statineffects.com.


Eric, AKA The Pragmatic Caregiver said...

Disclaimer: I'm not a physician nor a pharmacist, but I did stay at a Holiday Inn Express one night several years ago.

There have been reports of this for at least ten years - statins causing "senior moments". They're associated with all of the lipophillic statins, possibly because they cross the blood-brain barrier. The only statin that doesn't is pravastatin, which doesn't seem to be held in particularly high regard as it doesn't seem as effective as the other choices, per various doctors.

The other possible mechanism is mitochondrial death from depleted CoQ10 levels - CoQ10 is essential in the electron transport chain, but statins interfere with production of an intermediate. Maybe they're associated with actual neuronal loss. Some correspondents have noted isolated cases of memory issues that did *not* resolve with discontinuation.

I'm going from memory, but I seem to recall an incidence of about 20% overall, along with nightmares, sleep disturbances and various other cognitive issues.

There has been at least one RCT examining this, but the the instrument they used to measure memory performance is of questionable utility - it was delayed digit recall using a touch-tone phone, and some neuropsych sorts I know question whether that's a valid test for the kind of problems they've seen with the class.

The math that we're left with is that we've got an 85 year old guy with a complex medication regimen with total cholesterol in the 200 range, history of CABGX4, who couldn't tolerate simvastatin or Lipitor due to these effects, and agents with NNTs close to 200. Since pravastatin doesn't enter brain tissue, it's logical that you don't get the reported perfusion-injury-related benefits, and I've seen many papers that find reduced mortality benefits from statins in the very elderly. It's quite confusing - I wish I had a statin to blame for my confusion. ;0)


DermDoc said...

I was going to leave a comment, but now I can't rememember what I was going to say.